en
Master
English

Adverse drug reaction in children during breastfeeding: review of the literature

ContributorsMimouni, Amel
Master program titleMaster en Pharmacie
Defense date2021-01-24
Abstract

Background: Most drugs are excreted in breastmilk, so breastfed children may be potentially exposed when their mothers take medications. Data on the safety of drug use by breastfeeding women is sparse and similarly the data on the occurrence of adverse drug reactions during breastfeeding is lacking. Objectives: Reviewing the current literature on reported cases and studies of the adverse drug reactions involving breastfed infants with medicated mothers. Finding mechanisms to explain the impact of mother’s drugs on their infants. Method: A literature search was conducted via PubMed, Embase and Google Scholar with the keywords “adverse drug reaction”, “breast feeding”, “breastfed neonates/newborns/infants”, from 23rd September 2020 to 3rd October of 2020. Case reports and studies were selected to be reviewed and analyzed. Results: 84% of cases of ADRs were encountered in breastfed infants younger than two months. They were serious in most cases and touched mainly neurological and gastro-intestinal systems. That was associated with the most involved drugs used by breastfeeding mothers including psychotropic drugs, analgesics, and antiepileptic drugs. Conclusion: Even if most of commonly used drugs are compatible with breastfeeding, they can pass in breastmilk and cause ADRs in breastfed infants. So, there is a risk for infants to develop adverse drug reactions, because of their vulnerability especially during the two first months of life. They are more prone to ADRs since they present pharmacokinetic and pharmacodynamic immaturity. Sometimes ADRs happen while the infant or the mother has a particularity such as a genetic polymorphism (i.e. rapid metabolizer), or hypersensitivity to the drug. Reported cases and studies are rarely and hardly found in the literature, there is a lack of information concerning this subject. It may be explained because pregnant and breastfeeding women are ethically excluded from clinical trials, and also for infants’ security considerations. Perhaps, there are not many cases of ADRs in breastfed infants in practice, and cases may be underreported like all pharmacovigilance. Nevertheless, in cases at risk, a close follow-up, a raise of parents’ awareness about warning symptoms, and a monitoring of drug concentration in breastmilk can be very useful to detect early any ADRs and to avoid tragic situations. Key words: Breastfeeding, lactation, breastfed infants, neonates, newborns, adverse drug reactions

eng
Keywords
  • Reastfeeding
  • Lactation
  • Breastfed infants
  • Neonates
  • Newborns
  • Adverse drug reactions
Citation (ISO format)
MIMOUNI, Amel. Adverse drug reaction in children during breastfeeding: review of the literature. 2021.
Main files (1)
Master thesis
accessLevelRestricted
Identifiers
  • PID : unige:160687
9views
1downloads

Technical informations

Creation03/29/2022 12:35:00 PM
First validation03/29/2022 12:35:00 PM
Update time03/16/2023 6:30:13 AM
Status update03/16/2023 6:30:13 AM
Last indexation02/01/2024 8:11:14 AM
All rights reserved by Archive ouverte UNIGE and the University of GenevaunigeBlack